Format

Send to

Choose Destination
Intern Med. 2007;46(9):575-8. Epub 2007 May 1.

Severe hypokalemia, rhabdomyolysis, muscle paralysis, and respiratory impairment in a hypertensive patient taking herbal medicines containing licorice.

Author information

1
Division of Cardiovascular Medicine, Kumamoto Kinoh Hospital, Kumamoto Aging Research Institute, Kumamoto, Japan. yasue@juryo.or.jp <yasue@juryo.or.jp>

Abstract

A 93 year-old hypertensive woman was found to have severe hypokalemia (as low as 1.3 mEq/L) and developed paralysis of the all extremities associated with metabolic alkalosis, hypoxemia, hypercapnea, extremely high levels of creatine phosphokinase (up to 9280 U/L), myoglobin and myoglobinuria compatible with rhabdomyolysis. Plasma renin activity and aldosterone levels were below normal. She was found to have been taking licorice-containing herbal medicines for the last 7 years. With the discontinuation of the licorice-containing medicines and administration of spironolactone together with intravenous and oral potassium supplement, her serum potassium level was normalized and her clinical symptoms and hypertension improved within 2 weeks.

[Indexed for MEDLINE]
Free full text

Supplemental Content

Full text links

Icon for J-STAGE, Japan Science and Technology Information Aggregator, Electronic
Loading ...
Support Center